Kansas, 2008Winter Weather in Kansas, December 23 to 24, 2008
December 23 to 24, 2008 · NWS TOP · 4 events in 4 counties and zones
A cold front pushed through Kansas late in the evening of the 23rd through the morning hours of the 24th. A brief shot of light snow and freezing drizzle accompanied the frontal passage.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed through Kansas late in the evening of the 23rd through the morning hours of the 24th. A brief shot of light snow and freezing drizzle accompanied the frontal passage. Several accidents were reported to have occurred on icy roadways, and the counties that offered injury information have been included in this episode. One half of an inch to around two and a half inches of snow was common across the local area, with a glaze of ice mixed into the snow accumulation layer and particularly evident on roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 23, 11:27 PM CST, 3 minutes earlier.
Area forecast discussion, Dec 23, 11:27 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1127 PM CST TUE DEC 23 2008
.UPDATE...
UPDATED THE AVIATION DISCUSSION FOR THE 06Z TAFS.
&&
.DISCUSSION...
SEE PREV DISCUSSION.
&&
.AVIATION...
LATEST TRENDS HAVE BEEN FOR THE LIFR CONDITIONS TO PERSIST AHEAD OF
THE FRONT AS VERY DRY AIR AT THE SFC ADVECTS SOUTH BEHIND THE FRONT.
EXPECT THE FRONT TO BE AROUND TOP AND FOE AT 06Z. BECAUSE OF THIS
DRY AIR...MVFR CIGS AND VSBY MAY PREVAIL OUTSIDE OF THE HEAVY SNOW
BAND. RADAR TRENDS STILL SUPPORT A PERIOD OF MODERATE SNOW. HOWEVER
WITH THE DRY AIR BEHIND THE FRONT...DECIDED TO USE THE TEMPO FOR THE
LIFR CONDITIONS WHEN THE HEAVIER SNOW MOVES IN. THE SN WILL COME TO
AN END BEFORE 15Z WITH VFR CONDITIONS AND LIGHT AND VARIABLE WINDS
AS A SFC RIDGE PASSES ACROSS EASTERN KS.
WOLTERS
&&
.PREV DISCUSSION.../345 PM CST TUE DEC 23 2008/
UPPER TROUGH WAS LOCATED OVER THE ROCKIES WITH A SERIES OF WAVES
ROTATING THROUGH THE BASE OF THE TROUGH. ON WAVE WAS MOVING ACROSS
NORTHWEST OKLAHOMA WITH A TRAILING WAVE TO THE SOUTHWEST OVER NEW
MEXICO WITH A 80KT 500 MB JET OVER NEW MEXICO INTO THE TEXAS
PANHANDLE. THE SURFACE LOW WAS LOCATED NEAR ELKHART KANSAS AT 21Z
WITH A COLD FRONT FROMM SOUTHWEST KANSAS NORTHEAST INTO NORTHEAST
NEBRASKA. TEMPERATURES AHEAD OF THE FRONT HAVE RISEN ABOVE FREEZING
THIS AFTERNOON AND SHOULD QUICKLY DROP BEHIND THE FRONT AS IT MOVES
THROUGH THE CWA TONIGHT.
LOOKING AT TWO SEPARATE BANDS OF SNOW AND WINTRY WEATHER THAT WILL
DEVELOP TONIGHT. FIRST AREA TO DISCUSS WILL BE ACROSS NORTH CENTRAL
INTO NORTHEAST KANSAS WHERE THERMAL PROFILES SUGGEST MAINLY ALL SNOW
WILL FALL WITH SATURATION OCCURRING THE DENDRITIC SNOW GROWTH REGION
RATHER QUICKLY THIS EVENING. ALSO GOOD LAYER FRONTOGENETIC FORCING
SETS UP WITH SOME NEGATIVE EPV FROM LATE THIS EVENING THROUGH 10Z
WEDNESDAY. TROP MAP SHOWS A TROP FOLD MOVING NORTHEAST ACROSS THE
AREA AS WELL OVERNIGHT WITH ENHANCED LIFT TO THE NORTHEAST AIDED BY
THE LEFT FRONT QUAD OF THE UPPER JET. HAVE INCREASED SNOW AMOUNTS
SOME OVER THE PREVIOUS FORECAST ESPECIALLY IN THE NORTHEAST CORNER
OF THE CWA.
THE SECOND AREA OF CONCERN IS ACROSS EAST CENTRAL KANSAS TONIGHT.
HERE THE BETTER DYNAMIC FORCING WILL OCCUR TONIGHT...MAINLY AFTER
06Z. THIS AREA ALSO WILL BE TO THE NORTHWEST OF THE SURFACE LOW AS
IT MOVES ACROSS OKLAHOMA LATER TONIGHT. THE AXIS OF QPF NORTH OF THE
TRACK WOULD LAY A SWATH OF 2 TO 3 INCH SNOWS. ALSO OF CONCERN HERE
IS THE POTENTIAL FOR FREEZING PRECIPITATION BEFORE TRANSITIONING
OVER TO ALL SNOW. FORECAST SOUNDINGS FROM NAM WRF AND THE GFS
SUGGEST THAT THE SNOW GROWTH REGIONS DO NOT SATURATE UNTIL NEAR 08Z
OR SO AND COULD SEE SOME PERIODS OF FREEZING DRIZZLE BEFORE THAT AND
HAVE ADDED THAT TO THE GRIDS. ALSO ADJUSTED HOURLY TEMPERATURES
AHEAD OF THE FRONT FOR THIS EVENING. USED THE GFS FOR TIMING OF THE
FRONT AND POSITION OF THE SURFACE LOW TRACK. 53
CHRISTMAS THROUGH FRIDAY MORNING...SFC HIGH PRESSURE REGION BEGINS
TO SHIFT EASTWARD. WARM SOUTHERLY FLOW COMMENCES ACROSS THE PLAINS.
ALOFT...MODELS CONTINUE THEIR CONSISTENT DEPICTION OF ENERGY AHEAD
OF THE UPSTREAM LONGWAVE TROUGH DROPPING INTO SOUTHERN CALIFORNIA
LATE WEDNESDAY NIGHT...THEN EJECTING OUT ACROSS THE PLAINS STATES
CHRISTMAS AFTERNOON. COMBINATION OF WEAK PV ADVECTION AHEAD OF THE
WAVE AND ISENTROPIC LIFT NORTHEAST...AND FORECAST SOUNDINGS SHOWING
COLUMN SATURATING BY AFTERNOON AS MID LEVEL TRAJECTORIES TAP INTO
DEEPER MOISTURE DOWN SOUTH...WARRANTS CONTINUED SLIGHT CHANCE POPS.
TEMPERATURES WILL WARM NICELY AHEAD OF THE LATE WEEK TROUGH. LOWEST
800MB ABOVE FREEZING BY MID AFTERNOON AS FAR NORTH AS THE NE
BORDER...SO EXPECT RAIN TO BE THE MAIN FORM OF PRECIPITATION.
STRATUS IN WARM AND MOIST FLOW REGIME WILL OVERSPREAD THE REGION
EARLY FRIDAY. MAY SEE SOME LIGHT RAIN OR DRIZZLE...BUT WITHOUT MUCH
IN THE WAY OF LIFT THROUGH THE SATURATED LAYER...WILL LEAVE MENTION
OUT FOR NOW.
FRIDAY AND SATURDAY...STRONG UPPER TROUGH WILL MOVE INTO THE CENTRAL
PLAINS. TIMING DIFFERENCES STILL EXIST WITH THIS SYSTEM...WITH THE
GFS 6-12 HOURS FASTER THAN THE ECMWF WITH THE UPPER DYNAMICS AND SFC
FRONT. THE SLOWER ECMWF WAS FAVORED FOR THIS FORECAST PACKAGE. LEE
TROUGH DEEPENS FRIDAY AS HEIGHT FALLS PUSH EASTWARD. STRONG WARM
ADVECTION THROUGH THE DAY FRIDAY COULD KICK OFF SOME RAIN SHOWERS.
MIDLEVEL WIND FIELD BACKS DURING THE AFTERNOON HOURS...WHICH WOULD
STREAM THE DEEPER MOISTURE OVER EASTERN KANSAS. DURING THE MORNING
HOURS...VERY ISENTROPIC ASCENT THROUGH A LOW...SHALLOW SATURATED
LAYER MAY BE ENOUGH TO SQUEEZE OUT PRECIP...BUT TRENDED POPS UP
DURING THE AFTERNOON WHEN BETTER MOISTURE BECOME
AVAILABLE...GENERALLY OVER THE EASTERN HALF OF THE CWA. TROUGH AXIS
IS SOMEWHAT POSITIVELY TILTED...BUT STRONG DYNAMICS COINCIDENT WITH
THE WARM SECTOR COULD BRING THUNDERSTORMS TO PORTIONS OF EAST
CENTRAL KANSAS...BUT MAINLY LOOK SOUTH AND EAST OF THE FORECAST
AREA. SFC COLD FRONT EXPECTED TO PASS THROUGH OVERNIGHT. RAIN
SHOWERS ALONG AND AHEAD OF THE FRONT WILL TRANSITION TO A MIX OF
RAIN AND SNOW FRIDAY NIGHT NORTH...BECOMING ALL SNOW BY SATURDAY
MORNING NORTH OF THE TURNPIKE WHILE REMAINING MIXY SOUTH. SOME
CONCERN THAT A NICE BAND OF SNOW WILL DEVELOP ON THE BACKSIDE OF
THIS SYSTEM SATURDAY MORNING...WITH RIGHT REAR QUAD OF THE 130KT
300MB JET LINGERING OVER THE FORECAST AREA...AND MIDLEVEL
DEFORMATION ZONE ALONG A NE TO SW AXIS NEARLY BISECTING THE FORECAST
AREA. ONE NEGATING FACTOR WOULD BE THE QUICK MOVEMENT OF THE SYSTEM
AS A WHOLE. FOR NOW...RAIN SHOWERS...FOLLOWED BY A WINTRY
MIX...TRANSITIONING TO A SNOW EVENT LOOKS TO BE THE CONSENSUS TREND.
TEMPERATURES ARE A BIT TRICKY FOR THE PERIOD...AND OBSERVATIONS WILL
WEIGH HEAVILY UPON THE TIMING OF THE FROPA.
SUNDAY THRU TUESDAY...A MORE ZONAL FLOW PATTERN BECOMES ESTABLISHED
ALOFT DURING THE LATER PART OF THE FORECAST PERIOD. A WEAK FRONT MAY
PASS THROUGH DRY ON MONDAY...OTHERWISE MORE SEASONAL TEMPERATURES...
AND LITTLE IN THE WAY OF SENSIBLE WEATHER EXPECTED AT THIS TIME.
LUNDE
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM WEDNESDAY FOR KSZ008-KSZ009-
KSZ020-KSZ021-KSZ034.
WINTER WEATHER ADVISORY FROM 9 PM TUESDAY TO 6 AM WEDNESDAY FOR
KSZ010-KSZ011-KSZ012-KSZ022-KSZ023-KSZ024-KSZ035-KSZ036.
WINTER WEATHER ADVISORY FROM MIDNIGHT WEDNESDAY TO 6 AM
WEDNESDAY FOR KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.
&&
Hazardous weather outlook, Dec 23, 3:54 PM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CST TUE DEC 23 2008
KSZ008>012-020>024-026-034>040-054>056-058-059-242200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
354 PM CST TUE DEC 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT.
ACCUMULATING SNOW ARE EXPECTED ACROSS THE ENTIRE OUTLOOK
AREA...WITH TWO TO THREE INCHES EXPECTED. SOME ISOLATED AREAS OF
NORTHEAST KANSAS MAY RECEIVE LOCALLY HIGHER AMOUNTS. SOME AREAS OF
FREEZING DRIZZLE ARE EXPECTED ALONG WITH SNOW...MAINLY ALONG AND
SOUTHEAST OF THE KANSAS TURNPIKE.
SOME SLICK ROADS MAY DEVELOP ACROSS THE AREA TONIGHT. SO USE
CAUTION WHEN TRAVELING TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER WINTER STORM SYSTEM WILL IMPACT THE REGION FRIDAY AND
SATURDAY. SYSTEM DETAILS WILL STILL NEED TO BE RESOLVED OVER THE
NEXT FEW DAYS...BUT ACCUMULATING SNOWFALL MAY BE POSSIBLE DURING
THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION
FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.
Winter Weather, Wabaunsee
- When
- December 23, 11:30 PM CST to December 24, 6:00 AM CST
- Where
- Wabaunsee forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
A roll-over vehicle accident that occurred when the driver lost control of his truck on a slippery roadway left one man injured. A glaze of ice and one half of an inch to one inch of snow was reported to have accumulated in Wabaunsee County.
Winter Weather, Shawnee
- When
- December 23, 11:45 PM CST to December 24, 6:00 AM CST
- Where
- Shawnee forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
A light glaze of ice and snow amounts up to one inch were reported across Shawnee County. Several accidents occurred in the county. Notably, a two car accident on Hwy 75 left one man injured.
Winter Weather, Geary
- When
- December 24, 1:30 AM CST to 8:00 AM CST
- Where
- Geary forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Accidents were reported across Geary County the morning of the 24th. One man was airlifted to a local hospital in critical condition after his truck slid off a slick I-70 near Junction City and hit a tree. One to two inches of snow was reported to have fallen across the county. A period of light freezing rain also left a glaze of ice on roadways before the snow fell.
Winter Weather, Ottawa
- When
- December 24, 2:00 AM CST to 10:30 AM CST
- Where
- Ottawa forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Three accidents were reported in the city of Ottawa, one of which involved three vehicles and left one individual injured. Three other accidents were reported elsewhere in the county. A glaze of ice and around one inch of snow were reported to have accumulated across the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, December 23, 20083 deaths · 4 injured · $185,000 · 4 events
- Winter Weather in Kansas, December 23 to 24, 20082 deaths · 20 injured · $200,000 · 6 events
- Winter Weather in Pennsylvania, December 23 to 24, 20082 deaths · 10 injured · 10 events
- Winter Weather in Illinois, December 23, 20082 deaths · 4 injured · 2 events
- Winter Weather in Indiana, December 23, 20082 deaths · $45,000 · 1 event
- Winter Weather in Kentucky, December 23, 20082 deaths · 22 events
- Winter Weather in Arkansas, December 23, 20082 deaths · 1 event
- Winter Weather in Arkansas, December 23, 20081 death · 1 injured · 9 events
- Winter Weather in Wisconsin, December 23, 200810 injured · 1 event
- Winter Weather in Kentucky, December 23, 2008$108,000 · 9 events
- Winter Weather in Texas, December 23, 20085 injured · 11 events
- Winter Weather in Arkansas, December 23, 200840 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148586, 148550, 148549, 148587.